Ohio, 2010Tornado and Damaging Wind in Ohio, September 16, 2010
September 16, 2010 · NWS PBZ · 2 events in 2 counties and zones
A strong cold front moved over the Ohio Valley late on the 16th. After an intial batch of precipitation moved through late morning, a break in the precipitation and cloud cover over east central Ohio allowed for an increase in instability and shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved over the Ohio Valley late on the 16th. After an intial batch of precipitation moved through late morning, a break in the precipitation and cloud cover over east central Ohio allowed for an increase in instability and shear. A line of showers and isolated severe thunderstorms developed and moved across east central Ohio before weakening over western Pennsylvania and northern West Virginia. A supercell that previously produced a tornado in Holmes county, OH moved into Tuscarawas county, OH where it then produced an EF1 tornado in Dover. Wind damage was also reported in both eastern Ohio and western Pennsylvania with other storms as they began to collapse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 16, 1:43 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 16, 1:43 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT THU SEP 16 2010
.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND STORMS THROUGH THIS EVENING WITH THE
POTENTIAL FOR SEVERE WEATHER. HIGH PRESSURE WILL BUILD ACROSS THE
REGION FRIDAY AFTERNOON AND SATURDAY FOR DRY AND SEASONAL CONDITIONS.
&&
.NEAR TERM /THROUGH FRIDAY/...
AFTER AN EARLY AFTERNOON BREAK IN PRECIP COVERAGE OVER MOST OF THE
CWA...AREAL COVERAGE IS INCREASING AS BETTER ENERGY PIVOTS TOWARD
THE REGION.
CURRENT TIMING OF THE FRONTAL PASSAGE WILL BE ABOUT 00-06Z FROM
NORTHWEST TO SOUTHEAST THIS EVENING. SURFACE HEATING BETWEEN
BREAKS IN CLOUD COVER WEST OF THE CWA THIS AFTERNOON...HAS
ENHANCED PRODUCTION OF CONVECTION AHEAD OF THE FRONTAL BOUNDARY.
MODEL ANALYSIS DEPICTS TWO MAXIMAS IN PRECIP OVER THE CWA THIS
EVENING. ONE OVER THE SOUTHERN CWA IN VICINITY OF A SHORT
WAVE...AND ANOTHER TO THE NORTH ALONG THE BEST AXIS OF THE COLD
FRONT. GIVEN CURRENT SATELLITE AND RADAR TRENDS THIS SOLUTION
LOOKS REASONABLE. CURRENTLY LOOKS LIKE BEST SEVERE THREAT THIS
EVENING IS FOR STRONG WINDS...BUT COULD NOT RULE OUT HAIL.
POST FRONTAL...THERE IS A LOT OF LOW LEVEL MOISTURE AVAILABLE.
GIVEN HOW LOW CIGS ARE NOW BEHIND THE FRONT...AND THE TIMING OF
THE PASSAGE HERE...COULD SEE A SIGNIFICANT PERIOD OF STRATUS AND
DRIZZLE OVERNIGHT INTO FRIDAY MORNING.
AS A SURFACE RIDGE BEGINS TO SETTLE IN FRIDAY AFTERNOON...AND LOW LEVEL
MOISTURE DISSIPATES...BREAKS IN THE CLOUD COVER WILL BECOME COMMON
FROM WEST TO EAST.
HAVE STAYED CLOSE TO MAVMOS GUIDANCE ON TEMPS THROUGH THIS
PERIOD...WITH LITTLE DIFFERENCE BETWEEN IT AND METMOS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
BROAD HIGH PRESSURE AND A DRIER AIRMASS WILL PROVIDE FAIR WEATHER
FOR THE FRIDAY NIGHT INTO SATURDAY PERIOD. A WEAK COOL FRONT WILL
CROSS THE REGION FROM THE NORTHWEST SUNDAY AFTERNOON...WITH AN
ACCOMPANYING INCREASE IN CLOUD COVER AND SCATTERED RAIN SHOWERS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RESIDUAL SHOWERS WILL END SUNDAY EVENING...WITH HIGH PRESSURE
RESULTING IN DRY CONDITIONS AND WARMING TEMPERATURES THROUGH
TUESDAY. RIDGING IS PROGGED TO FLATTEN BY MIDWEEK...WITH SOME
POTENTIAL FOR IMPULSES RIDING OVER THE RIDGE ACROSS THE OHIO
VALLEY. GIVEN DIFFERENCES IN MODEL TIMING...AND NOT VERY GOOD RUN
TO RUN CONTINUITY...WILL KEEP POPS LOW FOR NOW. ABOVE NORMAL
TEMPERATURES ARE EXPECTED FOR WEDNESDAY AND THURSDAY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A BAND OF SHOWERS IS EXITING TO THE EAST...WITH ADDITIONAL SHOWERS
DEVELOPING ACROSS EASTERN OHIO INTO WESTERN PA. EXPECT MVFR CIGS
AND LOCAL MVFR VIS WITH THESE SHOWERS. THE COLD FRONT WILL ENTER
EASTERN OHIO BY LATE THIS AFTN...CROSSING WESTERN PA AND POINTS EAST
THIS EVENING. WIDESPREAD SHOWERS AND SCATTERED TSTMS WILL PREVAIL
ALONG/IN ADVANCE OF THE FRONT...WITH MVFR IN MOST OF THE ACTIVITY...WITH
SOME IFR IN THE HEAVIEST SHOWERS/TSTMS. WIND WISE...SW WINDS WILL
INCREASE TO 10-15 KT WITH GUSTS TO 25 KT THIS AFTN. WITH WINDS AT
2000 FT ABOVE GROUND LEVEL REMAINING IN THE 40-50 KT RANGE THIS
AFTN...WILL CONTINUE LOW LEVEL WIND SHEAR UNTIL THE FRONTAL PASSAGE.
ONCE THE FRONT EXITS THE REGION LATE THIS EVENING...EXPECT TO SEE A
BRIEF RETURN TO VFR CONDITIONS...BEFORE IFR TO MVFR CONDITIONS
DEVELOP IN FOG/AREAS OF DRIZZLE. SOME QUESTION AS TO HOW LONG LOW
CLOUDS WILL PERSIST FRIDAY. FOR NOW...WILL KEEP RESTRICTIONS THROUGH
AROUND MIDDAY FOR PIT SOUTH...AND INTO THE AFTN FOR FKL/DUJ. SURFACE
HIGH PRESSURE BY LATE FRIDAY FOR VFR THROUGH SATURDAY. THE NEXT COLD
FRONT WILL SAG ACROSS THE REGION SUNDAY BRINGING CHANCES OF SHOWERS
AND RESTRICTIONS INTO SUNDAY EVENING. EXPECT VFR CONDITIONS ON MONDAY
AND TUESDAY AS RIDGING BUILDS ACROSS THE AREA.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 16, 4:06 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT THU SEP 16 2010
PAZ007>009-013>016-020>023-029>032-WVZ021-022-172115-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-
MARION-MONONGALIA-
506 PM EDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...WITH
LARGE HAIL ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ023-041-172115-
GARRETT-PRESTON-TUCKER-
506 PM EDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-172115-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
506 PM EDT THU SEP 16 2010
...SEVERE THUNDERSTORM WATCH 669 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...WITH
LARGE HAIL ALSO POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 16, 3:59 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT THU SEP 16 2010
OHZ039-040-048-049-057-058-068-162200-
CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM OH-NOBLE
OH-TUSCARAWAS OH-
459 PM EDT THU SEP 16 2010
...LINE OF THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...NOBLE...MUSKINGUM...GUERNSEY...HARRISON...COSHOCTON...TUSC
ARAWAS AND CARROLL...
AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF LAYLAND TO 32 MILES WEST OF NEW GUILFORD...MOVING EAST
AT 45 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND
DAMAGING WINDS IN EXCESS OF 45 MPH. THESE STORMS COULD BECOME SEVERE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEW GUILFORD... NELLIE... LAYLAND...
BLISSFIELD... WARSAW... COOPERDALE...
DILLON STATE PARK... EAST FULTONHAM... SUGARCREEK...
BALTIC... COSHOCTON... ZANESVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3997 8220 4045 8219 4045 8167 4064 8165
4067 8146 4065 8124 4070 8121 3959 8136
3963 8147 3958 8148 3958 8158 3965 8159
3967 8165 3975 8165 3976 8207 3981 8208
3982 8217 3990 8217 3990 8223 3994 8224Special weather statement, Sep 16, 4:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT THU SEP 16 2010
OHZ057-058-068-162245-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
546 PM EDT THU SEP 16 2010
...STRONG THUNDERSTORM...
STRONG THUNDERSTORM TO MOVE THROUGH THE FOLLOWING
COUNTIES...NOBLE...MUSKINGUM AND GUERNSEY...
AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORM 10 MILES WEST OF DILLON STATE
PARK...MOVING EAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS IN EXCESS OF 45 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
DILLON STATE PARK... EAST FULTONHAM... ZANESVILLE...
DRAKE... CANNELVILLE... DUNCAN FALLS...
PHILO... BRIDGEVILLE...
BLUE ROCK STATE PARK... CHANDLERSVILLE...
RURALDALE... NORWICH...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 3995 8221 4009 8219 3998 8131 3959 8138
3963 8146 3958 8148 3963 8159 3966 8160
3967 8165 3975 8165 3976 8196 3984 8217
3990 8217 3991 8224 3994 8224Special weather statement, Sep 16, 4:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT THU SEP 16 2010
OHZ039-040-048-049-162245-
CARROLL OH-COSHOCTON OH-HARRISON OH-TUSCARAWAS OH-
548 PM EDT THU SEP 16 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...COSHOCTON...TUSCARAWAS AND CARROLL...
AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A SHORT LINE EXTENDING FROM 12
MILES NORTHWEST OF STRASBURG TO 6 MILES WEST OF BALTIC...MOVING EAST
AT 45 MPH.
THESE STORMS WILL GENERATE RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR AND MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 50 MPH.
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BALTIC... SUGARCREEK... BAKERSVILLE...
STRASBURG... STONE CREEK... BOLIVAR...
DOVER... NEW PHILADELPHIA... GNADENHUTTEN...
GILMORE... MINERAL CITY... UHRICHSVILLE...
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 4045 8187 4045 8167 4061 8167 4064 8165
4067 8146 4065 8142 4065 8124 4072 8124
4069 8096 4019 8110 4035 8190
15Thunderstorm Wind, Coshocton
- When
- September 16, 5:10 PM EST
- Where
- Coshocton County, 1.24 mi ESE of Tunnel Hill to 1.15 mi ESE of Tunnel Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.245, -82.027
The NWS survey reported a downburst off of Township Road 54b and County Road 54 in the town of Warsaw, in Coshocton County. Numerous trees were snapped and uprooted. 2 mobile homes incurred roof damage and the skirting was removed from one of the homes.
Tornado, Tuscarawas
- When
- September 16, 5:20 PM EST to 5:26 PM EST
- Where
- Tuscarawas County, 2.81 mi N of Yorktown to 0.53 mi E of New Philadelphia
- Rating
- EF1
- Path length
- 5 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.490, -81.530
An EF1 tornado was confirmed by a NWS storm survey with estimated maximum wind speeds of 85-90 miles per hour. The tornado touched down at about 620 EDT thursday evening in Dover, Ohio and then moved east northeast with brief touchdowns through the city of New Philadelphia before lifting near Central Catholic High School. Several Out-buildings experienced extensive damage along Crooked Run Road East onto Pleasant Hill Drive in Dover, Ohio. A roof was blown off of a garage on Crooked Run Road along with a detached garage losing three exterior walls. A front porch was removed at a house near Central Catholic High School in New Philadelphia. Numerous trees were oprooted along the tornado path as it produced intermittent damage along the path.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in West Virginia, September 16, 20101 death · 10 injured · $1.2 million · EF3 · 12 events
- Tornadoes and Hail in New York, September 16, 20102 deaths · 2 injured · $27 million · EF1 · 33 events
- Tornadoes and Hail in Ohio, September 16, 201020 injured · $5.1 million · EF3 · 10 events
- Tornadoes and Hail in Ohio, September 16, 2010$36 million · EF2 · 11 events
- Tornadoes and Hail in Ohio, September 16, 20101 injured · $224,000 · EF1 · 14 events
- Tornado and Damaging Winds in New Jersey, September 16, 20101 injured · $186,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, September 16, 2010$25,000 · 4 in hail · 24 events
- Damaging Wind in Arkansas, September 16, 2010$75,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 16 to 17, 2010$31,000 · 1 in hail · 7 events
- Damaging Winds in Pennsylvania, September 16, 2010$25,000 · 50 kt wind · 4 events
- Flood in Michigan, September 16, 2010$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 16, 2010106 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259082, 258052.